Georgia, 2017Hail and Damaging Winds in Georgia, March 30, 2017
March 30, 2017 · NWS FFC · 4 events in 3 counties and zones
A strong short wave moving through the Ohio Valley and its associated surface low pressure system brought a warm front into north Georgia during the evening. Very moist and moderately unstable air along the front resulted in isolated severe thunderstorms with several reports of damaging thunderstorm winds and large hail in and near the Atlanta metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong short wave moving through the Ohio Valley and its associated surface low pressure system brought a warm front into north Georgia during the evening. Very moist and moderately unstable air along the front resulted in isolated severe thunderstorms with several reports of damaging thunderstorm winds and large hail in and near the Atlanta metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 30, 7:11 PM EST, 27 minutes earlier.
Area forecast discussion, Mar 30, 7:11 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
811 PM EDT Thu Mar 30 2017
.PREV DISCUSSION... /Issued 336 PM EDT Thu Mar 30 2017/
.SHORT TERM /Tonight through Friday Night/...
Progressive pattern will continue through the short-term as an omega
block remains anchored over western Europe. Current water vapor loop
shows the center of a strong closed mid level low over southwest
Missouri...with several shortwaves rotating about cyclonic flow to
the south of this main low. This system is being pushed east by
potent...digging trough across the western US. Analysis of latest
sfc data reveals developing low pressure across eastern Missouri and
associated cold front draped south through lower Mississippi Valley
into the western Gulf. Warm front extends east and then southeast
across OH Valley and into Southern Appalachians...where it basically
marks the wedge front boundary from high pressure ridge extending
down Eastern US from Canada.
Radar mosaic beginning to finally light up to our west...while
activity continues to our east along and ahead of the wedge/warm
front. Large complex of thunderstorms across Gulf Coast has been
slow to move today...and is showing somewhat of a weakening trend.
Evolution of this activity into the evening hours introduces
forecast uncertainty...with many factors at play.
SPC mesoanalysis continues to portray dual jet dynamics across the
northern Gulf where right entrance region of polar jet
/associated with main closed low/ and left exit region of
subtropical jet /associated with southern shortwave/ are helping to
aid the Gulf Coast complex. As this system continues to push east
into our area...heights will continue to fall and broad scale ascent
will increase. Right now...indications are for the dual jet to
weaken as closed low moves northeast and southern wave moves east.
This would act to weaken the storm complex over the Gulf and not
completely shut off our moisture transport. However...there is the
potential for left exit region of subtropical jet to sustain the
complex into the FL panhandle and rob us some moisture.
However...as/if these processes occur...main closed low will take on
a negative tilt...which will enhance lift across a good majority of
Ga...regardless of Gulf evolution. So...all in all...evolution will
be a matter of which process is dominant.
With the above in mind...Storm development /supercellular in nature/
has already occurred across southern AL out ahead of the Gulf
complex. See no reason why these storms will not sustain themselves
through the daylight hours as adequate insolation has resulted in at
least 500-1000 J/kg MLCAPE. These storms will carry severe potential
should they move into western/SW Georgia later this afternoon given
increasing shear amidst unstable airmass. Think eventually discrete
activity will evolve into a cluster of thunderstorms /given veer-
back-veer wind profiles/ and move across majority of the area
overnight tonight into very early Friday. Regardless of discrete or
line activity....potential will exist for severe activity through
much of the overnight hours....just hard to say where exactly
largest threat will reside. All threats will be possible:
wind...hail...tornadoes. Will also monitor line of storms along the
cold front currently in western TN Valley...as this activity will
have strong lift to support it as it moves east tonight...though
aforementioned activity make have a negative effect on it.
Should see rapid clearing of precip Friday with perhaps some cu
lingering in the wake of the cold front. Surface high pressure will
be building in from the north Friday so expecting a pleasant
day...which will continue into the extended.
Kovacik
&&
.LONG TERM /Saturday through Thursday/...
Forecast looks on track with the next system arriving Monday.
Model difference in location of the low will ultimately impact
thunderstorm coverage and severity. However, it is safe to say we
will be receiving beneficial rains Monday into early Tuesday.
Models are weakening the system for mid-next week. Above normal
temperatures through the period.
PREV DISCUSSION... /issued 352 AM EDT Thu Mar 30 2017/
Warm and sunny weather returns just in time for the weekend with
upper ridging in control. Temperatures will be well above average
both Saturday and Sunday with highs by Sunday nearing 80 in north
Georgia and well into the mid 80s in central Georgia.
The tranquil weather comes to a quick end as the active pattern revs
back up. By late Sunday clouds will begin increasing ahead of the
next storm system with rain close behind. This next system will
follow a more southerly track than previous systems. The GFS brings
the surface low across southern Tennessee into north Carolina on
Monday while the ECMWF is a bit slower and farther north with the
center of the low. Regardless, expect widespread rain and
thunderstorms to overspread the area on Monday. The potential for
strong thunderstorms as well as heavy rainfall will also be a
concern during the Monday time. As the upper low passes overhead or
just north of the CWA Monday night into Tuesday morning, wraparound
rainfall can be expected into at least part of the day Tuesday.
Wednesday looks largely dry at this time, but the break in
storminess will again be brief as the progressive pattern continues.
The next storm system will already be knocking on the door of the
area, though there are model discrepancies with the timing.
Nonetheless, showers and thunderstorms will returning by the
Wednesday night into Thursday timeframe.
26/RW
&&
.AVIATION...
00Z Update...
Initial showers/storms and some possible MVFR cig and VSBY
lowering pushing north across TAF sites this evening. Have tempo
for TSRA initially from about 01-05z and may need to extend later
if another area develops to the west of the current zone. Expect
MVFR cigs hanging around through the morning though cannot rule
out a break between precip areas. Winds initial SSW 7-12 kts and
some gusts becoming more West for Friday at 10-15 kts gusting
20-22 kts. Cigs should have some lifting/scattering by 18z Friday.
//ATL Confidence...00Z Update...
Medium on TSRA and cig trends overnight.
High on all else.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 61 75 50 80 / 90 50 5 0
Atlanta 60 73 50 76 / 90 20 5 0
Blairsville 56 65 44 70 / 90 50 5 0
Cartersville 58 71 47 74 / 90 10 5 0
Columbus 62 77 53 82 / 90 30 5 0
Gainesville 59 70 49 76 / 90 40 5 0
Macon 63 78 51 81 / 80 60 5 0
Rome 57 71 47 75 / 90 10 5 0
Peachtree City 59 74 48 78 / 90 20 5 0
Vidalia 64 82 55 83 / 60 70 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Kovacik
LONG TERM....26
AVIATION...Baker
Hazardous weather outlook, Mar 30, 6:45 PM EST, 53 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
745 PM EDT Thu Mar 30 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
745 PM EDT Thu Mar 30 2017
This Hazardous Weather Outlook is for portions of North and Central
Georgia.
.DAY ONE...Tonight...
Thunderstorm chances will increase across the area from west to east
this evening into the overnight hours. Some thunderstorms will
likely be strong to severe. Damaging winds, large hail, and a few
brief tornadoes will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Thunderstorms will continue to exit central Georgia Friday morning.
The next chance for thunderstorms will be Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared for activation, especially during the
late evening and overnight hours tonight.
In the hours before
Special weather statement, Mar 30, 7:11 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT THU MAR 30 2017
GAZ052-053-066-310045-
Coweta GA-Troup GA-Heard GA-
811 PM EDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...NORTHERN
TROUP AND HEARD COUNTIES UNTIL 845 PM EDT...
At 810 PM EDT...a strong thunderstorm was over Wares Crossroads,
moving northeast at 35 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud-to-
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include
Lagrange, Franklin, Hogansville, Grantville, Centralhatchee, Corinth,
Texas, Harrisonville, Hillcrest, Wares Crossroads, Glenn and Powers
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3337 8522 3337 8498 3324 8482 3301 8511
3308 8523
TIME...MOT...LOC 0010Z 209DEG 31KT 3310 8510
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Mar 30, 7:32 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
832 PM EDT THU MAR 30 2017
GAZ034-045-046-310100-
Rockdale GA-DeKalb GA-Gwinnett GA-
832 PM EDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCKDALE...DEKALB
AND SOUTHERN GWINNETT COUNTIES UNTIL 900 PM EDT...
At 831 PM EDT...a strong thunderstorm was over Lithonia, moving
north at 35 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud-to-
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include
Lawrenceville, Conyers, Duluth, Snellville, Lilburn, Norcross, Stone
Mountain, Grayson, Lithonia, Berkeley Lake, Pine Lake, Tucker,
Lakeview Estates, Mountain Park, Belmont, Arabia Mountain, Redan,
Rosebud and Snapfinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3394 8389 3382 8394 3379 8398 3377 8396
3364 8401 3368 8422 3396 8423 3402 8406
TIME...MOT...LOC 0031Z 186DEG 33KT 3371 8412
HAIL...0.25IN
WIND...50MPHThunderstorm Wind, De Kalb
- When
- March 30, 7:38 PM EST to 7:45 PM EST
- Where
- De Kalb County, 0.5 mi NW of Redan to 0.98 mi N of Bermuda
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.735, -84.157
The DeKalb County Emergency Manager reported numerous trees and power lines blown down on the eastern side of the county. Locations include around Shadow Rock Lane at Shadow Rock Drive, South Deshon Road near Regal Heights Drive, and around the intersection of Bermuda Road and Stewart Mills Road.
Hail, De Kalb
- When
- March 30, 7:40 PM EST to 7:45 PM EST
- Where
- De Kalb County, 0.45 mi NNW of Stone Mtn
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.806, -84.173
The public reported quarter size hail dented a barbeque grill and broke windows in Stone Mountain.
Thunderstorm Wind, Gwinnett
- When
- March 30, 7:50 PM EST to 8:05 PM EST
- Where
- Gwinnett County, 1.27 mi S of Trickem to 1.22 mi WNW of Five Forks
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.802, -84.097
The Gwinnett County Emergency Manager reported numerous trees and power lines blown down across the western portion of the county, including several trees down on homes. Locations include Vonn Place, Lake Lucerne Way, Berrong Way, Southgate Drive, Lucerne Valley Drive, Deerbrook Way and around the intersection of Bethany Church Road and Waters Way. No injuries were reported.
Thunderstorm Wind, Forsyth
- When
- March 30, 8:15 PM EST to 8:20 PM EST
- Where
- Forsyth County, 2.29 mi ESE of Coal Mtn
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 34.253, -84.066
The Forsyth County 911 center reported the roof blown off of a camping trailer near Browns Bridge Road and Hammond Industrial Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 30 to 31, 20171 death · 1 injured · 1 event
- High Wind in Nevada, March 30, 2017$1.5 million · 71 kt wind · 5 events
- High Wind in California, March 30, 20172 injured · $134,000 · 82 kt wind · 12 events
- Damaging Winds in Illinois, March 30, 2017$231,000 · 52 kt wind · 9 events
- Strong Wind in California, March 30, 2017$200,000 · 1 event
- Flooding in North Dakota, March 30 to 31, 2017$150,000 · 3 events
- Heavy Snow and High Wind in Nevada, March 30 to 31, 2017$60,000 · 57 kt wind · 4 events
- Hail and Damaging Winds in Indiana, March 30, 2017$8,000 · 1.75 in hail · 35 events
- Damaging Winds in Tennessee, March 30, 2017$23,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, March 30, 2017$25,000 · 1 in hail · 7 events
- Flooding and Heavy Rain in Ohio, March 30 to 31, 2017$21,000 · 8 events
- Hail in Ohio, March 30, 20172 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689151, 689152, 689153, 689154.